Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 64, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 20, 2001, 6:32 PM MDT for Weld County, Colorado. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 20, 2001, 6:32 PM MDT (00:32 UTC)
- Expired
- Jun 20, 2001, 7:15 PM MDT
- In force
- 43 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Weld County, CO
The radar
The Denver radar (KFTG), 51 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 6:45 PM MDT | Hail 1.75 | Mead, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 484 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1925 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KBOU 210033
SVRDEN
COC123-210115-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
632 PM MDT WED JUN 20 2001
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN WELD COUNTY IN NORTHEAST COLORADO
* UNTIL 715 PM MDT
* AT 632 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES NORTHWEST OF PLATTEVILLE...OR ABOUT 14
MILES SOUTHWEST OF GREELEY...MOVING SOUTHEAST AT 25 MPH.
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...FORT
LUPTON...HUDSON...KEENESBURG AND PLATTEVILLE.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 4028 10497 4021 10495 4012 10490 4000 10468
4011 10447 4031 10487
COOPERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:00 PM MDT, 3 hours 32 minutes earlier.
Area forecast discussion, Jun 20, 3:00 PM MDT, 3 hours 32 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 300 PM MDT WED JUN 20 2001 SHORT TERM DISCUSSION: STORMS HV YET TO FIRE WITHIN THE DEN CWFA AS OF 2030Z. PLENTY OF LOW-LVL MOISTURE AROUND WITH SFC-700 THETA-E RIDGE PUSHED UP AGAINST THE FNT RNG FTHLS AND SFC DWPTS IN THE LOW/MID 50S. LATEST ACARS...MM5 AND ETA SOUNDINGS SHOW AIR OVR NERN CO CAPPED NR 700 MB LVL. HWVR APRS JUST ANOTHER DEG OR TWO BEFORE AIR WEST OF CHEYENNE TO LIMON LINE REACHES ITS CNVCTV TEMP THRESHOLD. MM5 AND ETA SHOW 0-3KM CAPES IN THE 600-1500 J/KG RANGE FM 21Z-00Z EITHER SIDE OF THETA-E AXIS WITH GREATEST VALUES OVR EASTERN ADAMS CTY SOUTHEASTWARD ACRS ELBERT AND LINCOLN CTYS. HELICITY VALUES WITHIN THIS REGION ALSO LOOK PRETTY RESPECTABLE WITH VALUES UP AROUND 225 M2/S2 ALONG I-70 CORRIDOR EAST OF DEN. WHEREAS IN THE FAR NORTHEAST AIR JUST STABLE FOR ANYTHING MORE THAN A FEW LGT SHWRS WHERE SKIES MSTLY CLDY/OVERCAST FOR MOST OF THE DAY AND AFTN TEMPS ONLY IN THE MID/UPR 60S. REGARDING RISK FOR SVR...APRS HAIL AND ISOLD TORNADOES MAIN CONCERN PRINCIPALLY ALONG WIND SHEAR BOUNDARY CURRENTLY EXTENDING ACRS ARAPAHOE...SWRN WASHINGTON AND LINCOLN CTYS. SPC JUST ISSUED A TORNADO WATCH FOR THIS GENERAL AREA. LASTLY...JET MAX DARTING SEWRD ACRS S-CNTRL WY ATTM WILL BE MECHANISM THAT SHOULD FIRE OFF STORMS ACRS ALONG THETA-E AXIS NEXT HR OR SO. ETA 6-HR QPF AMTS IN THE 0.20 TO .45 INCH RANGE...WITH HIGHEST AMTS ALONG AND NEAR THE SRN FTHLS AND OVR THE MONUMENT RIDGE S AND SE OF THE DEN METRO AREA. ONCE STORMS DIE DOWN LATER THIS EVE SHOULD SEE SKIES ACRS NERN PLAINS REMAINING PARTLY/MOSTLY CLOUDY WITH PERSISTANCE OF LGT ELY LOW-LVL FLOW AS SFC HIGH SLIPS SEWRD ACRS SD AND NE. FOG AGAIN A GOOD BET IN NERN ZONES. THURSDAY...MDLS NOT AS EAGER TO FLUSH OUT LOW LVL MOISTURE ON NERN PLAINS WITH BNDRY LYR WINDS STAYING E-SELY FOR MOST OF THE DAY. STG HEATING AND WK MID-LVL FORCING SHOULD BE ENOUGH TO GENERATE ISOLD LATE DAY T-STORMS IN THE URBAN CORRIDOR/ADJACENT PLAINS...WITH SCT STORMS IN THE FTHLS. MOS GUIDANCE SHOWING A 5 TO 10 DEG WARMUP ON THE PLAINS THURSDAY...WITH LTL TEMP CHANGE IN THE MTNS. THIS LOOKS GOOD. LONG TERM DISCUSSION: AIRMASS DRIES OUT ON FRI AS PER MEDIUM RANGE MODELS WITH UPR RIDGE BUILDING OVR THE GREAT BASIN PUTTING AREA UNDER DRIER NWLY FLOW ALOFT. SHOULD SEE AFTN TEMPS ON THE PLAINS HOOVERING AROUND 90 ON SAT. BY SUN MRF AND CANADIAN GLOBAL MODELS SHOW RIDGE MOVG OFF TO THE EAST WITH FLOW ALOFT GOING SWLY. BOTH MODELS HINT AT AN INCREASE IN MID-LVL MOISTURE ORIGINATING FM THE DESERT SOUTHWEST...POSSIBLY EARLY STAGES OF THE SUMMER MONSOON. SEE LTL CHANGE IN TEMP THROUGH THE PERIOD. BAKER .DEN...NONE.
In the hours before
Special weather statement, Jun 20, 2:00 PM MDT, 4 hours 32 minutes before
COZ030>051-202130- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 200 PM MDT WED JUN 20 2001 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS: EARLY THIS AFTERNOON...A FEW THUNDERSTORMS WERE JUST BEGINNING TO DEVELOP ON THE FOOTHILLS AND IN THE MOUNTAINS EAST OF THE DIVIDE. THESE STORMS WILL MOVE ONTO THE PLAINS AND FRONT RANGE LATER THIS AFTERNOON. THE STORMS WILL THEN ENCOUNTER A MORE MOIST AND UNSTABLE ATMOSPHERE OVER THE PLAINS AND THEREFORE...SOME STORMS MAY REACH SEVERE LEVELS BY LATE AFTERNOON. WIND SHEAR PROFILES THIS AFTERNOON INDICATE SOME STORMS WILL PRODUCE LARGE HAIL AND POSSIBLY EVEN TORNADOES. DOUGLAS...ELBERT...AND LINCOLN COUNTIES WILL HAVE THE BEST CHANCE AT SEEING SEVERE WEATHER THIS AFTERNOON. ALTHOUGH THE STORMS HAVE TAKEN A WHILE TO ORGANIZE THIS AFTERNOON... THE ATMOSPHERIC CONDITIONS STILL REMAIN FAVORABLE FsOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION WILL LIKELY BE REQUIRED AFTER 4 PM ACROSS THE EASTERN PLAINS...PRIMARILY SOUTH AND EAST OF DENVER.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 6:25 PM MDT | Tornado Warning | BOU | Lincoln | 35 min |
| Jun 20, 7:02 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Denver | 43 min |
| Jun 20, 7:02 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 43 min |
| Jun 20, 7:11 PM MDT | Tornado Warning | BOU | Adams, Denver | 34 min |
| Jun 20, 7:15 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 45 min |
| Jun 20, 7:32 PM MDT | Tornado Warning | BOU | Adams, Arapahoe, Denver | 28 min |
| Jun 20, 7:47 PM MDT | Tornado Warning | BOU | Adams, Arapahoe, Denver | 33 min |
| Jun 20, 8:08 PM MDT | Tornado Warning | BOU | Arapahoe, Elbert | 37 min |
| Jun 20, 8:33 PM MDT | Tornado Warning | BOU | Elbert | 37 min |
| Jun 20, 9:11 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 29 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.